Minnesota, 2017

Damaging Wind in Minnesota, June 16, 2017

June 16, 2017 · NWS MPX · 1 event in 1 county or zone

An upper level disturbance in an unstable environment caused thunderstorms that produced wind damage in South Central Minnesota. The same disturbance caused severe hail in West Central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An upper level disturbance in an unstable environment caused thunderstorms that produced wind damage in South Central Minnesota. The same disturbance caused severe hail in West Central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 16, 1:45 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 16, 1:45 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
245 PM CDT Fri Jun 16 2017

.SHORT TERM...(This evening through Saturday)
Issued at 245 PM CDT Fri Jun 16 2017

Two disturbances will be impacting our weather for the next 24
hours. The first, now over South Dakota will continue on its
east-southeast trajectory, tracking across southern Minnesota and
Iowa this evening. Extensive cloudiness across western Minnesota
has limited the degree of destabilization this afternoon, but
MLCAPE has recently increased to 1000-2000 J/kg across Iowa extending
up into southern Minnesota. As the vort max rotates eastward late
this afternoon toward this destabilizing airmass, expecting
scattered showers and thunderstorms to develop, a few of which may
be severe south of a line from Fairmont to Eau Claire. This
activity will shift east of the CWA by mid evening.

After a break overnight into Saturday morning, a stronger trough
will rotate eastward to Minnesota during peak heating mid
afternoon. This wave, in combination with a moist and modestly
unstable airmass should get numerous showers and scattered
thunderstorms to develop. A couple stronger cells are possible,
but the low CAPE/shear profiles should limit this potential
significantly. Instead, relatively brief heavy rainfall rates are
the biggest issue. Increased PoPs to categorical across many areas
west of I-35 and likely east. Widespread cloud cover and rain by
afternoon will keep highs in the 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM CDT Fri Jun 16 2017

The medium range guidance is in fairly good agreement on the overall
evolution of the large scale upper air pattern over the upcoming
week. The shortwave trough impacting the region tomorrow and
tomorrow night will work to carve out a larger scale trough over the
eastern part of the CONUS, which will put help put us in northwest
flow with ridging over the western CONUS. This looks to break down
some by the middle of the week, with fairly zonal flow for the
second half of the week. We'll have some showers/thunderstorms
lingering into tomorrow night as a surface low lifts northeast from
Iowa into the Upper Great Lakes. Some showers, mainly diurnally
driven given the cold pool aloft, can be expected on Sunday. A few
could manage to produce lightning, mainly across the northeast
forecast area where mid-level temperatures look coolest, and across
the southwest where better boundary layer moisture will be present.
A shortwave trough looks to drop southeast with the upper flow and
pass through the region late Monday into Tuesday, so should see some
showers and a few thunderstorms with that. In addition, the
baroclinic zone to our southwest will periodically work to generate
some showers and thunder during that period. A more predominantly
dry period looks to occur later Tuesday into Wednesday as a decent
surface ridge takes hold over the area. However, return flow and
warm advection Wednesday should help generate showers/thunderstorms
as we see the 850 mb theta-e ridge work into the area. After that,
with the flow becoming more zonal, the guidance diverges a bit more
in terms of the forecast details. Overall, it looks to be more of a
typical summertime pattern, so will need to mention at least some
PoPs for most of the period from late Wednesday into Friday until
timing and placement of features can be hammered out better.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jun 16 2017

VFR conditions expected through the period. Scattered showers and
thunderstorms will develop later today, most numerous across
southern MN into western WI. Additional showers and storms will
develop Saturday afternoon.

KMSP...Winds AOB 8 or 9 kts expected through the period, largely
southwest through Saturday, although they could go variable
tonight.

/OUTLOOK FOR KMSP/
Sun...VFR. Chc -SHRA. Wind NW 10-15 kts.
Mon/Tue...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 16, 11:10 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1210 PM CDT Fri Jun 16 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1210 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and early
evening across southern Minnesota into western Wisconsin. There is
a slight risk of severe thunderstorms south of a line from
Fairmont to Eau Claire with large hail and damaging winds
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected Saturday through Saturday
evening. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and early
evening.

Borghoff

In the hours before

Special weather statement, Jun 16, 2:06 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT FRI JUN 16 2017

MNZ091-162030-
Martin-
306 PM CDT FRI JUN 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY...

At 306 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Trimont to near Okamanpedan State
Park. Movement was northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

These storms will be near...
  Trimont and Iowa Lake around 320 PM CDT.
  Fairmont around 330 PM CDT.

Other locations impacted by these storms include Fairmont Airport,
East Chain, Wilbert and Foxlake.

This includes Interstate 90 between mile markers 83 and 103.

LAT...LON 4350 9466 4368 9486 4379 9486 4385 9475
      4384 9462 4352 9424 4350 9425
TIME...MOT...LOC 2006Z 235DEG 16KT 4373 9480 4350 9454

BORGHOFF

The radar

The Minneapolis radar (KMPX), 119 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blue Earth

When
June 16, 2:56 PM CST
Where
Blue Earth County, 3.55 mi W of Amboy
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.890, -94.240

A few trees were blown down near Amboy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695515.